Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Pittsburgh, PA

August 20, 2009Beaver County, Lawrence County, Pennsylvania; Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 20, 2009, 4:38 PM EDT for Beaver County, Lawrence County, Pennsylvania; Carroll County, Columbiana County, Ohio. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2009, 4:38 PM EDT (20:38 UTC)
Expired
Aug 20, 2009, 5:30 PM EDT
In force
52 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Columbiana County, OH, Beaver County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 43 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:41 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:23 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 20, 3:23 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT THU AUG 20 2009

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH FRIDAY AS A SERIES
OF FRONTS MOVE EASTWARD THROUGH THE HUMID AIR MASS COVERING THE
UPPER OHIO VALLEY. CONDITIONS WILL TURN COOLER THIS WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
RISK FOR SEVERE THUNDERSTORMS WILL REMAIN THROUGH THE EVENING
HOURS. MAIN THREAT IS FOR DAMAGING WINDS...AS HIGH FREEZING LEVELS
SHOULD LIMIT THE POSSIBILITY OF SEVERE CRITERIA HAIL REACHING THE
GROUND. PRECIPITATION SHOULD TAPER OFF BY MIDNIGHT AFTER
PREFRONTAL TROUGH WITH SHOWERS AND THUNDERSTORMS PUSHES THROUGH
THE REGION. WHILE CONDITIONS MAY BE DRY DURING THE LATE NIGHT
HOURS...BOTH THE GFS AND NAM SHOW AN AXIS OF HIGHER PRECIPITATION
ASSOCIATED WITH A COLD FRONT IN THE 09Z-15Z TIME RANGE. WITH THE
HIGH DEWPOINTS AND PRECIPITABLE WATER VALUES ALREADY IN
PLACE...WOULD NOT BE SURPRISED TO SEE A LINE OF HEAVY RAIN MOVE
THROUGH DURING THE MORNING HOURS. BUFKIT PROFILES SHOW STRONG WIND
SHEAR ALSO OCCURRING AT THIS TIME...BUT LIMITED INSTABILITY VALUES
DUE TO LOW LAPSE RATES ALOFT AND THE TIME OF DAY MAY PREVENT ANY
SEVERE WEATHER FROM OCCURRING WITH THE RAIN. AFTER THE MORNING
RAIN...MODELS ARE IN GENERAL AGREEMENT THAT A DRY SLOT WILL THEN
PASS OVER...DRYING OUT CONDITIONS. EXPECT A REDUCED DIURNAL RANGE
IN TEMPERATURES DUE TO THE EXTENSIVE CLOUD COVER.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
ONCE SURFACE LOW AND COLD FRONT DEPART...UPPER LOW WILL REMAIN OVER
THE GREAT LAKES INTO SATURDAY. NAM AND ECMWF PUT OUT SMALL AMOUNTS
OF PRECIPITATION...WHILE THE GFS AND SREF KEEP CONDITIONS CLOUDY
BUT DRY. WILL STAY CLOSE TO THE PREVIOUS FORECAST...WHICH INCLUDES
A CHANCE OF SHOWERS ON SATURDAY BEFORE THE LOW BEGINS MOVING
EAST. HIGH TEMPERATURES WILL BE AROUND 5 DEGREES BELOW NORMAL WITH
THE NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BLEND OF RECENT GEFS AND ECMWF MODEL OUTPUT SHOW THAT THE COLD UPPER
TROUGH MOVING THROUGH THE UPPER OHIO VALLEY THIS WEEKEND MAY STILL
PRODUCE ISOLATED INSTABILITY SHOWERS SUNDAY.

HIGH PRESSURE FROM THE MIDWEST SHOULD THEN PROVIDE THE UPPER OHIO
VALLEY WITH DRY COMFORTABLE CONDITIONS MONDAY AND TUESDAY.

MODEL OUTPUTS THEN DIVERGE ON TIMING OF SHOWERS WITH A LOW PRESSURE
SYSTEM MOVING THROUGH THE GREAT LAKES MID WEEK. DEFERRED TO HPC
THINKING THAT THERE COULD BE A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY AND THURSDAY.

FORECASTED TEMPERATURES TO START OUT COOLER THAN NORMAL SUNDAY BUT
THEN REACH SEASONABLE LEVELS THE REST OF THE PERIOD...AS INDICATED
BY CONSENSUS OF HPC AND GFS MOS GUIDANCE.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
BASED ON BLEND OF RECENT RADAR DATA AND SREF...WRF-
NMM...HRRR...AND GFS LAMP...CONTINUED TO FORECAST A BAND OF MORE
NUMEROUS MVFR THUNDERSTORMS TO CROSS THE UPPER OHIO VALLEY BETWEEN
20Z AND 03Z. THERE CAN BE BRIEF IFR IN HEAVY THUNDERSTORM RAIN.
SPC HAS CONCERNS THE STORMS HAVE SEVERE POTENTIAL DUE TO INCREASED
EFFECTIVE BULK VERTICAL WIND SHEAR TO 35 KTS. HIGH WIND GUSTS THE
PRIME HAZARD.

SREF MODEL OUTPUT ALSO SHOWS ANOTHER BAND OF MVFR SHOWERS
AND IFR THUNDERSTORMS CROSSING THE UPPER OHIO VALLEY FRIDAY MORNING.
CONCUR WITH SPC THAT DUE TO TIMING OF EPISODE...THERE MAY NOT BE
ENOUGH SURFACE HEATING FOR INSTABILITY TO TAP THE VERTICAL SHEAR
NEEDED FOR STORMS TO REACH SEVERE THRESHOLDS.

BLEND OF RECENT SREF GEFS AND ECMWF MODEL OUTPUT SHOWS SURFACE
LAYER DRYING ACROSS THE UPPER OHIO VALLEY IN WAKE OF FRIDAYS COLD
FRONT. SO EXPECT PREVALENT VFR SATURDAY THROUGH TUESDAY. ONLY
POSSIBLE INTERRUPTIONS CAN BE ISOLATED AFTERNOON MVFR SHOWERS
SATURDAY AND SUNDAY DUE TO ENSUING SLOW EASTWARD MOVING COLD UPPER
TROUGH AND ISOLATED IFR FOG PATCHES EACH MORNING AS IS COMMON THIS
TIME OF YEAR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 20, 2:53 PM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT THU AUG 20 2009

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ021>023-041-211900-
GARRETT-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-MARION-
MONONGALIA-PRESTON-TUCKER-
253 PM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS REACH SEVERE LEVELS. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-012-
211900-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-LAWRENCE-BEAVER-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
253 PM EDT THU AUG 20 2009

...SEVERE THUNDERSTORM WATCH 721 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

MAIN THUNDERSTORM HAZARD WILL BE DAMAGING WIND.
IN ADDITION TO THE WIND THREAT...STORMS CAN PRODUCE HEAVY RAIN
AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2 INCHES IN LESS THAN 3
HOURS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY...

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK THAT
THUNDERSTORMS COULD REACH SEVERE LEVELS FRIDAY. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. IN ADDITION TO THE WIND THREAT...STORMS CAN
PRODUCE HEAVY RAIN AND POSSIBLY LARGE HAIL. RAIN AMOUNTS OVER 2
INCHES IN LESS THAN 3 HOURS MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 20, 1:22 PM EDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
122 PM EDT THU AUG 20 2009

PAZ014-020-021-201745-
ALLEGHENY PA-BEAVER PA-BUTLER PA-
122 PM EDT THU AUG 20 2009

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY...BEAVER AND BUTLER...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS OVER
SEWICKLEY...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  SEWICKLEY...          FRANKLIN PARK...      WEXFORD...
  GIBSONIA...           MARS...

WITH THE STORM...WINDS CAN GUST OVER 30 MPH. RAIN AMOUNTS CAN GO
OVER AN INCH IN LESS THAN 30 MINUTES WHICH COULD CAUSE PONDING OF
WATER ON ROADS AND IN LOW LYING URBAN AREAS. AVOID THESE AREAS UNTIL
AN HOUR AFTER THE RAIN SUBSIDES. WATER LEVELS OF SMALL STREAMS AND
CREEKS MAY ALSO RISE. SO AVOID THESE ALSO. STAY ON HIGHER GROUND.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:28 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Mercer, Venango62 min
Aug 20, 7:37 PM EDTSevere Thunderstorm WarningPBZGreene53 min
Aug 20, 7:44 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Lawrence61 min
Aug 20, 7:50 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango55 min
Aug 20, 6:09 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble66 min
Aug 20, 7:11 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe, Noble64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.